Severe diarrhea an important side effect of checkpoint inhibitor cancer therapy
WASHINGTON — In this exclusive video, Joseph Murray, MD, of the Mayo Clinic in Rochester, Minn., shares some insight on research presented at Digestive Disease Week about checkpoint inhibitor-induced diarrhea.
“Checkpoint inhibitors are a group of drugs that have made really some of the most significant advances in treating cancers,” he said. “They do this by unleashing the immune system to attack cancers. Now, that’s great. It helps attack cancers that are often difficult to treat.”
However, Murray said these benefits come along with some serious gastrointestinal side effects, and GIs are seeing more patients being admitted to the hospitals with severe diarrhea as a side effect of these drugs.
“Of course, this is the ultimate circumstance of balance between the potential life-saving effect of a drug and expected side effects,” he said. “There’s even some data to suggest that the patients that get the worst side effects have the best oncological response.”
Disclosures: Murray reports financial relationships with Intrexon, GlaxoSmithKline, Takeda, Celimmune, Innovate, Inova, Torax, Allakos and UCB.